A 64-year-old man with epilepsy and chronic obstructive pulmonary disease presented with a 4-day history of fever and productive cough. Home medications included phenytoin, 300 mg once daily, and inhaled fluticasone-salmeterol, tiotropium, and albuterol. Emergency department (ED) treatment for chronic obstructive pulmonary disease exacerbation was initiated. Because of worsening respiratory distress, the patient was intubated and transferred to the intensive care unit (ICU).
Three days later, the patient’s respiratory status had improved. Extubation was considered with initiation of a spontaneous awakening trial. Sedation was held but the patient failed to purposefully rouse and instead exhibited severe agitation, nystagmus, and dystonia. A lumbar puncture, electroencephalogram, and computed tomographic scan of the head were unrevealing. Review of the electronic medical record (EMR) revealed that the patient had been prescribed 3 times his home dosage of phenytoin (300 mg 3 times daily) since admission, which had been administered through a nasogastric tube. This excess dosage had been continued for 5 days since admission. His serum total phenytoin level was 68.0 µg/mL (therapeutic range, 10-15 µg/mL). The patient was diagnosed as having phenytoin toxicity leading to mental status changes that precluded extubation.
Gupta A, Yek C, Hendler RS. Phenytoin Toxicity. JAMA. 2017;317(23):2445–2446. doi:10.1001/jama.2017.6881
Customize your JAMA Network experience by selecting one or more topics from the list below.